Skip to main content

L(\(d\),1)-labelings of the edge-path-replacement by factorization of graphs


For an integer \(d \ge 2\), an \(L(d\),1)-labeling of a graph \(G\) is a function \(f\) from its vertex set to the non-negative integers such that \({\vert }f(x) - f(y){\vert } \ge d\) if vertices \(x\) and \(y\) are adjacent, and \({\vert }f(x) - f(y){\vert } \ge \) 1 if \(x\) and \(y\) are at distance two. The minimum span over all the L(\(d\),1)-labelings of \(G\) is denoted by \(\lambda _{d}(G)\). For a given integer \(k \ge 2\), the edge-path-replacement of \(G\) or \(G(P_{k})\) is the graph obtained from \(G\) by replacing each edge with a path \(P_{k}\) on \(k\) vertices. We show that the edges of \(G\) can be colored with \(\lceil \varDelta (G)/2\rceil \) colors so that each monochromatic subgraph has maximum degree at most 2 and use this fact to establish general upper bounds on \(\lambda _{d}(G(P_{k}))\) for \(k \ge 4\). As a corollary, we settle the following conjecture by Lü (J Comb Optim, 2012): for any graph \(G\) with \(\varDelta (G) \ge \) 2, \(\lambda _{2}(G(P_{4})) \le \varDelta (G)\) + 2. Moreover, \(\lambda _{2}(G(P_{4})) = \varDelta (G) + 1\) when \(\varDelta (G)\) is even and different from 2. We also show that the class of graphs \(G(P_{k})\) with \(k \ge \) 4 satisfies a conjecture by Havet and Yu (2008 Discrete Math 308:498–513) in the related area of (\(d,1\))-total labeling of graphs.

This is a preview of subscription content, access via your institution.

Fig. 1


Download references


The authors would like to thank Sarah Spence Adams for participating in the initial brainstorming sessions and Paul Booth for contributing to an earlier version of this work. The authors would also like to thank the referees for their helpful comments and suggestions.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Denise Sakai Troxell.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Karst, N., Oehrlein, J., Troxell, D.S. et al. L(\(d\),1)-labelings of the edge-path-replacement by factorization of graphs. J Comb Optim 30, 34–41 (2015).

Download citation

  • Published:

  • Issue Date:

  • DOI:


  • L(2\(, \)1)-labeling
  • L(\(d, \)1)-labeling
  • (\(d, \)1)-Total labeling
  • Edge-path-replacement
  • Factorization of graphs